Abstral Overdose

Abstral Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

Abstral is a brand name sublingual of the powerful analgesic opioid fentanyl. It’s intended to treat breakthrough pain in opioid-tolerant cancer patients. Fentanyl products are up to 80 to 100 times more potent than standard morphine. Abstral is highly addictive and, like all fentanyl-based products, has a high overdose potential.

Only individuals who are already tolerant of around-the-clock opioid pain relief are eligible for treatment with Abstral. “Opioid tolerant” is defined as taking the equivalent of 60 mg of morphine per day for at least a week.

Abstral is contraindicated for use in patients with suspected gastrointestinal obstruction, acute or severe bronchial asthma, non-opioid tolerant patients, and for the management of acute or postoperative pain. Abstral is not approved for use in the emergency department.

The amount of Astral necessary to overdose varies greatly depending on the patient’s body fat percentage, liver and kidney health, age, and drug tolerance. Children are at the highest risk for overdose. There have been several cases where young children have died after finding and taking forgotten fentanyl prescriptions.

Abstral Overdose

Symptoms of an Abstral overdose are the same as those from other opioid overdose cases. The patient will present with severely decreased respiration, decreased level of consciousness, and pinpointed pupils that are unresponsive, even to light. They may present with extreme somnolence that rapidly progresses to unresponsiveness. If left untreated, the individual may lose consciousness entirely.

A depressed respiratory drive is the primary risk factor associated with Abstral overdose. Abstral acts directly on the brain stem to reduce the patient’s instinct to breathe. The patient may become toxic from a build-up of carbon dioxide while the cells are deprived of oxygen.

Abstral reaches its full effect within 30 minutes of administration. Doses must be calculated carefully and adjusted according to the patient’s unique metabolic factors. Never mix medications of any kind with Abstral without doctor approval. A failure to follow this recommendation can dramatically increase the risk of severe complications, overdose, and death.

Benzodiazepines like Xanax present the highest risks when taken alongside Abstral. Other central nervous system depressants including non-benzodiazepine sedatives/hypnotics, tranquilizers, general anesthetics, other opioids, anxiolytics, muscle relaxants, antipsychotics, and alcohol should also be avoided.

Abstral Overdose

The amount of Abstral necessary to overdose can be surprisingly low for some patients. Extreme caution must be exercised when introducing Abstral into a patient’s system. Even in opioid-tolerant users, the initial dose of Abstral should be limited to 100 mcg. The one exception is for patients who are switching to Abstral from Actiq. Actiq is pharmacologically similar enough to allow for a low-risk transition.

Individuals with impaired liver function may have an increased risk for overdose. Abstral is metabolized primarily by the liver. A poorly functioning liver can lead to elevated blood plasma levels of the drug and an extended plasma clearance time. As a result, Abstral may linger in the system at higher than therapeutic doses.

In the event of an Abstral overdose, standard procedures for opioid overdose management apply. The patient will require administration of naloxone to rapidly reverse the effects of the drug.

Naloxone is the opioid antagonist of choice for treating most opioid overdose cases. Opioid antagonists can reverse the cause of opioid overdose by breaking the drug’s bonds with opioid receptors in the body. In cases of severe overindulgence, multiple doses of naloxone may be necessary.

Oxygen therapy and assisted respiration may be required to support the patient’s breathing. If the patient loses consciousness, they’ll need assisted ventilation. Medical staff may need to insert an intubation tube to secure the airway.

Follow-up treatment involves closely monitoring the patient for respiratory depression. This is especially critical if the patient is arriving in the emergency room. Individuals arriving through the ER have an unknown variety of risk factors. Patients with a history of chronic pulmonary disease, or who are cachectic or debilitated have a higher chance of life-threatening respiratory depression returning.

Serotonin syndrome is a potentially fatal risk factor when serotonergic drugs are mixed with Abstral. Serotonergic drugs include many common anti-anxiety medications such as SSRIs (selective serotonin reuptake inhibitors). Patients with adrenal insufficiency and a history of hypotension are also at increased risk.

If you or someone you know is struggling with an opioid misuse disorder, The Recovery Village is available to answer any questions you may have. Call us toll-free at 855-548-9825 or visit online at www.TheRecoveryVillage.com to learn more. We can help you to get started on the road to recovery today.

Abstral Overdose
How Would You Rate This Page?